Kentucky, 2011Flash Flooding and Damaging Wind in Kentucky, February 25, 2011
February 25, 2011 · NWS LMK · 5 events in 3 counties and zones
A low pressure system tracked from Texas across Kentucky during the afternoon and evening of Feb. 24.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system tracked from Texas across Kentucky during the afternoon and evening of Feb. 24. The warm front associated with this low was able to move north to around the Bluegrass Parkway with the cold front sweeping through overnight. Despite limited instability, strong low level winds and shear were enough to support some severe thunderstorms across south central Kentucky. In addition, with precipitable water values near 1.5 inches, these storms were able to produce heavy rains. This led to flash flooding across south central Kentucky as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Feb 25, 12:00 AM EST, 7 minutes earlier.
Area forecast discussion, Feb 25, 12:00 AM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1200 AM EST FRI FEB 25 2011
...UPDATED AVIATION DISCUSSION...
MESOSCALE UPDATE 3...
LINE OF STORMS RACING THROUGH THE SOUTH CENTRAL CWA AT THIS TIME.
LOW LEVEL WIND PROFILES STRONG ENOUGH TO MAINTAIN THE LINE THROUGH
THE SOUTHERN CWA. STRONGER STORMS RIDING RIGHT ALONG THE WARM
FRONT...WHICH NOW IS JUST NORTH OF BOWLING GREEN. WILL DROP COUNTIES
TO THE WEST BEHIND THE MAIN LINE OF STORMS...AS AIR MORE STABLE AND
COOLER. NEXT UP WILL BE CONCERN FOR GRADIENT WINDS NEAR THE LOW
CENTER ...WHICH ACCORDING TO LATEST MSAS ANALYSIS IS RIGHT OVER
WESTERN KENTUCKY.
MESOSCALE UPDATE 2...
LOW-LEVEL HELICITY CONTINUES HIGH. VWP FROM KHPX INDICATES 70 KNOT
WINDS AT 3 KFT. SURFACE INSTABILITY A LITTLE WEAK WITH TEMPERATURES
IN THE MID 50S...BUT UPSTREAM SITES OVER WESTERN KENTUCKY HAVE
REPORTED WIND DAMAGE...POTENTIALLY TORNADIC...AS WELL AS SOME HAIL.
BASED ON THIS POTENTIAL...HAVE ISSUED A TORNADO WATCH ACROSS SOUTH
CENTRAL KENTUCKY UNTIL 07Z.
MESOSCALE UPDATE 1...
SFC LOW PRESSURE SYSTEM OVER NE ARKANSAS AND ASSOCIATED UPPER LEVEL
TROUGH OVER KANSAS/OKLAHOMA AS OF 0Z THIS EVENING WILL CONTINUE ENE
PROGRESS TONIGHT BRINGING STRONG TO SEVERE STORMS TO SOUTH CENTRAL
KY. LOOKING AT THE 21Z HRRR AND 18Z NAM...THE SFC LOW WILL
STRENGTHEN AS IT MOVES NE THROUGH NORTH CENTRAL KY ALONG A SFC
BOUNDARY AND AXIS OF PRESSURE FALLS. LARGE SCALE ASCENT ASSOCIATED
WITH THIS SYSTEM AS WELL AS A 70 TO 80 KT H85 JET...30 KTS 0-1 KM
WIND SHEER...AND LOW LCL/S ALL SUPPORT STRONG CONVECTION WITH
DAMAGING WINDS AND ISOLATED TORNADOS BEING THE MAIN THREATS.
CONVECTIVE MODE LOOKS TO REMAIN SIMILAR TO WHAT WE/VE SEEN OUT TO
OUR WEST THIS EVENING...LOTS OF BOWING/LEWP SEGMENTS ALONG THE MAIN
LINE ASSOCIATED WITH THE COLD FRONT WITH ISOLATED STRONG CELLS JUST
AHEAD OF THE LINE. ISOLATED TORNADOS/DAMAGING WINDS COULD POSE A
THREAT IN EITHER TYPE OF CONVECTION. WOULDN/T BE SURPRISED TO SEE A
TOR WATCH SOMETIME THIS EVENING FOR SOUTH CENTRAL KY POSSIBLY INTO
THE BLUEGRASS REGION DEPENDING ON HOW FAR NE THAT SFC LOW TRACKS.
STAY TUNED TO WEATHER.GOV AND NOAA WEATHER RADIO FOR THE LATEST
WATCH/WARNING INFO.
IN ADDITION TO THE SEVERE THREAT...FLOODING WILL STILL BE A THREAT
TONIGHT AS THE HEAVY CONVECTION MOVES THROUGH THE AREA. CENTRAL KY
IS MOST PRIMED FOR THIS THREAT AS THEY HAVE RECEIVED 1-2 INCHES OF
RAINFALL AS OF 7PM EST THIS EVENING. FLOODING PROBLEMS MAY BE MINOR
ADVY LEVEL TYPE OR THEY COULD ESCALATE TO FLASH FLOODING IF WE GET A
PERIOD OF TRAINING STORMS. WILL CONTINUE TO MONITOR.
FINALLY...WILL BE UPDATING THE WIND GRIDS TO SHOW SOME STRONGER
WINDS AHEAD OF THE MAIN LINE OF CONVECTION AS THE SFC PRESSURE
GRADIENT WILL BE TIGHTENING PRODUCING A STRONGER SOUTHERLY FLOW OVER
SOUTH CENTRAL KY THAN PREVIOUSLY FORECAST.
.SHORT TERM (TONIGHT AND FRIDAY)...
...HEAVY RAIN...FLOODING...AND A RISK OF SEVERE WEATHER POSSIBLE
ACROSS THE LOWER OHIO VALLEY OVER THE NEXT 24 HOURS...
AFTERNOON SFC MAP SHOWS A QUASI-STATIONARY BOUNDARY LOCATED ALONG
THE OHIO RIVER BETWEEN KY/IN. WEAK VORTICITY MAX WAS MOVING THROUGH
THE REGION WHICH HAS BEEN RESPONSIBLE FOR THE FIRST WAVE OF
WIDESPREAD LIGHT TO MODERATE PRECIPITATION TODAY. FURTHER SOUTH...A
WARM FRONT WAS LOCATED ACROSS FAR SOUTHERN TN WHICH IS SLOWLY MOVING
NORTHWARD. TEMPERATURES ACROSS THE REGION THIS AFTERNOON RANGED FROM
THE MID-UPPER 40S IN THE NORTH TO THE LOWER 50S IN THE SOUTH.
LATEST MODEL DETERMINISTIC MODEL GUIDANCE HAS CHANGED VERY LITTLE
AND IS IN PRETTY GOOD AGREEMENT. CONSENSUS OF THE DETERMINISTIC
GUIDANCE AGREES WITH TAKING A DEVELOPING SFC LOW OVER TEXAS AND
SWINGING IT NORTHEASTWARD THROUGH ARKANSAS AND INTO KENTUCKY DURING
THE OVERNIGHT HOURS. AS THIS OCCURS...STRONG LOW-LEVEL JET WILL
TRANSPORT A GOOD AMOUNT OF MOISTURE INTO THE REGION WHICH SHOULD
ALLOW WIDESPREAD SHOWERS AND STORMS TO CONTINUE THROUGH THE EVENING
AND OVERNIGHT HOURS. OVERALL TREND IN THE DETERMINISTIC MODELS HAS
BEEN SLIGHTLY MORE NORTH WITH THE SFC LOW TRACK WHICH RESULTS IN A
HEAVY PRECIP BAND SETTING UP ALONG THE OHIO RIVER. COMPARING THE
ACTUAL MODEL OUTPUT TO REALITY HAS SHOWN THAT THE MODELS HAVE BEEN A
LITTLE TO FAR NORTH WITH RESPECT TO THEIR HEAVY RAIN BANDS...WHILE
THE ENSEMBLE RUNS HAVE DONE A MUCH BETTER JOB. THUS...WE PLAN ON
STICKING CLOSER TO THE ENSEMBLE MEAN HERE WHICH RESULTS IN ONLY A
FEW CHANGES BUT MAINTAINS CONSISTENCY WITH OUR PREVIOUS FORECAST.
FOR TONIGHT...WE EXPECT SFC WARM FRONT OVER SOUTHERN TENNESSEE TO
SURGE NORTHWARD THIS EVENING AND GET INTO SOUTHERN KENTUCKY. HOW
FAR NORTH THIS FRONT GETS IS IN QUESTION. THE LATEST RUC13 AND HRRR
MODEL RUNS SUGGEST IT COULD GET A LITTLE NORTH OF THE PARKWAYS IN
KENTUCKY. AFTER THE FRONT MOVES NORTH...SFC COLD FRONTAL BOUNDARY
WILL THEN SWEEP THROUGH FROM THE WEST LATE TONIGHT. STRONGLY FORCED
LINE OF LINEAR CONVECTION CURRENT ACROSS WEST ARKANSAS AND EAST
TEXAS IS FORECAST TO SLIDE EASTWARD. THE LATEST RUC...HRRR AND
OPERATIONAL LMK WRF AND EXPERIMENTAL WRF RUNS SHOW THAT THE
NORTHERN THIRD OF THIS LINE MAY IMPACT A PORTION OF SOUTH CENTRAL
KENTUCKY. WHILE THE INSTABILITY IS RATHER MEAGER...IMPRESSIVE
LOW-LEVEL WINDS AND STRONG SHEAR ARE MORE THAN ADEQUATE TO SUPPORT
AND ISOLATED SEVERE WIND GUST HERE OR THERE ALONG WITH AN ISOLATED
TORNADO. OVERALL...FEEL THAT DAMAGING WINDS WOULD BE THE PRIMARY
SEVERE THREAT AND THAT THREAT WOULD LIKELY BE LATER THIS EVENING
BETWEEN 25/03-10Z AND GENERALLY SOUTH OF THE PARKWAYS. FURTHER
NORTH...FEEL THAT SEVERE THREAT IS MUCH MORE LIMITED SIMPLY DUE TO
THE EXISTING RAINFALL AND VERY LOW INSTABILITY.
STILL FEEL THAT MAIN FORECAST CONCERN WILL BE THE HEAVY RAINFALL.
BASED ON THE ENSEMBLE GUIDANCE...STILL THINK THAT AREAS ALONG THE
BG/WKY PARKWAY ARE STILL IN LINE FOR THE AXIS OF HEAVIEST RAINFALL
WITH 3-4 INCHES POSSIBLE. SOME ISOLATED HIGHER AMOUNTS WILL BE
POSSIBLE THOUGH. FOR THAT REASON...WILL CONTINUE THE FLASH FLOOD
WATCH THROUGH THE OVERNIGHT HOURS. HYDROLOGIC CONCERNS ASSOCIATED
WITH THIS RAINFALL IS DISCUSSED BELOW IN THE HYDROLOGY SECTION.
IN ADDITION...STRONG GUSTY GRADIENT WINDS ARE LIKELY TO DEVELOP
TONIGHT. SUSTAINED WINDS OF 15-25 MPH WITH GUSTS UP OVER 30 MPH
WILL BE POSSIBLE RIGHT BEFORE AND AFTER FRONTAL PASSAGE.
TEMPERATURES WILL CONTINUE TO RISE THIS AFTERNOON AND EVENING WITH
DAYTIME HIGHS PROBABLY OCCURING LATE THIS EVENING. TEMPERATURES
WILL FALL VERY LATE TONIGHT AS THE COLD FRONT PRESSES THROUGH WITH
LOWS DROPPING INTO THE LOWER-MID 30S IN THE WESTERN HALF WITH UPPER
30S TO THE LOWER 40S IN THE EAST.
FOR FRIDAY...SHOULD SEE A BIT OF POST FRONTAL CLOUD COVER AND
SCATTERED LIGHT SHOWERS OR SPRINKLES DURING THE MORNING HOURS
FRIDAY. SOME PARTIAL CLEARING MAY DEVELOP LATER IN THE
AFTERNOON...BUT TEMPERATURES WILL REMAIN QUITE COOL WITH CONTINUED
COLD AIR ADVECTION BEING QUITE ACTIVE. HIGHS ARE LIKELY TO TOP OUT
IN THE LOWER-MID 40S IN THE NORTH WITH MID-UPPER 40S IN THE SOUTH.
.LONG TERM (FRIDAY NIGHT - THURSDAY)...
FRIDAY NIGHT - SATURDAY NIGHT...
THE WEEKEND WILL START OUT ON A DRY NOTE AS HIGH PRESSURE BUILDS IN
BEHIND THE COLD FRONT AND H5 FLOW REMAINS ZONAL. EXPECT PARTLY TO
MOSTLY CLOUDY SKIES DURING THIS TIME AS ONLY MID AND UPPER LEVEL SKY
COVER WILL BE PRESENT. BEST CHANCE FOR MOSTLY CLOUDY SKIES WILL BE
ALONG AND NORTH OF THE OHIO RIVER. LOW TEMPERATURES ON SATURDAY
NIGHT WILL BE QUITE COOL...AROUND 30 DEGREES. SATURDAY WILL SEE THE
RETURN OF SOUTHERLY FLOW WITH HIGHS JUMPING INTO THE 50 TO 55 DEGREE
RANGE. WITH SOUTHERLY FLOW CONTINUING AND INCREASING SKY
COVER...SATURDAY NIGHT WILL YIELD MILD LOW TEMPERATURES IN THE UPPER
30S TO MID 40S.
SUNDAY - MONDAY...
THE END OF THE WEEKEND INTO THE FIRST PART OF THE WEEK WILL BRING AN
ACTIVE PERIOD OF WEATHER AS SOUTHERN STREAM SHORTWAVE ENERGY EJECTS
OUT OF THE SOUTHWEST CONUS AND GREAT PLAINS SURFACE LOW MOVES TOWARD
THE LOWER GREAT LAKES. MODELS STILL DISAGREE ON THE TIMING/PLACEMENT
OF SURFACE LOW...HOWEVER BEST CHANCES FOR COLD FRONTAL PASSAGE
APPEAR TO BE EARLY MONDAY MORNING THROUGH MIDDAY. PREFER THE FASTER
GFS SOLUTION AS IT HAS OTHER MODEL SUPPORT AND IS NOT EVEN AS FAST
AS ITS ENSEMBLE MEAN. DO NOT LIKE THE SLOWER ECMWF AS IT TENDS TO
HOLD ONTO EJECTING SOUTHWEST ENERGY TOO LONG. THEREFORE...EXPECT
SCATTERED RAIN SHOWERS AND ISOLATED THUNDERSTORMS DUE TO ISENTROPIC
LIFT TO INCREASE FROM WEST TO EAST ON SUNDAY. BY SUNDAY
EVENING...EXPECT LIKELY CHANCES FOR RAIN SWEEPING ACROSS THE AREA
AHEAD OF THE COLD FRONT THOUGH THE EVENING HOURS. THIS WILL ALSO BE
THE BEST CHANCE FOR THUNDERSTORMS...SOME OF WHICH COULD BE STRONG TO
SEVERE. A 60 KNOT LOW LEVEL JET IS EXPECTED TO COMBINE WITH SOME
INSTABILITY EVIDENT ON FORECAST SOUNDINGS TO CREATE A DAMAGING WIND
THREAT. HOWEVER...AS IS GENERALLY THE CASE WITH STRONG DYNAMIC/LOW
INSTABILITY SITUATIONS...WILL THE STRONG WINDS ALOFT BE ABLE TO MIX
DOWN TO THE SURFACE THROUGH A SOMEWHAT STABLE LAYER. THE BEST CHANCE
FOR THIS TO OCCUR WILL BE IN ANY THUNDERSTORM. CANNOT RULE OUT
ISOLATED TORNADOES EITHER AS CONVECTIVE MODE WILL LIKELY BE IN THE
QLCS FORM. SPC HAS OUTLOOKED AREAS JUST TO THE WEST WITH THIS
SYSTEM...WITH THE MENTION OF POTENTIALLY EXPANDING AN OUTLOOK
EASTWARD WITH FUTURE UPDATES. STAY TUNED. ALSO OF CONCERN WILL BE
THE POTENTIAL FOR HEAVY RAIN LATE SUNDAY NIGHT THROUGH EARLY MONDAY
AS ANOTHER INCH TO POSSIBLY 2 INCHES OF RAINFALL COULD FALL OVER A
SHORT PERIOD OF TIME. WITH OUR RECENT RAINS...FLASH FLOODING WILL
ALSO BE A THREAT.
COLD FRONT LOOKS TO SLIDE THROUGH THE AREA BY MONDAY AFTERNOON WITH
HIGH PRESSURE BUILDING BACK INTO THE REGION BEHIND THE FRONT BY
MONDAY NIGHT. WILL HAVE TO WATCH NON-CONVECTIVE WIND POTENTIAL ON
MONDAY AFTERNOON VERTICAL THETA SURFACES ON TIME HEIGHT CROSS
SECTIONS WE SHOULD BE ABLE TO MIX INTO A 40 TO 50 KNOT LAYER OF WIND
JUST ABOVE THE SURFACE. ADDING TO THE WIND POTENTIAL...A DRY SLOT
HAS POTENTIAL TO WORK INTO THE AREA IN THE AFTERNOON WHICH COULD
INCREASE MIX DOWN POTENTIAL.
TEMPERATURES ON SUNDAY WILL WARM NICELY INTO THE LOW TO MID 60S AS
WE STAY IN THE WARM SECTOR AND STRONGER SOUTHERLY FLOW ADDS A WAA
COMPONENT. SUNDAY NIGHT WILL ALSO BE MILD WITH LOWS ONLY DROPPING
INTO THE LOWER 50S. MONDAY WILL LIKELY FEATURE AN EARLY HIGH
TEMPERATURES WITH THE MERCURY DROPPING OFF LATER IN THE DAY AS
STRONG COLD FRONT WORKS THROUGH AND CAA COMMENCES.
MONDAY NIGHT - THURSDAY...
SURFACE HIGH PRESSURE WITH ZONAL FLOW ALOFT WILL DOMINATE THROUGH
TUESDAY NIGHT WITH FLOW TRANSITIONING TO A MORE NORTHWEST PATTERN BY
MID WEEK. EXPECT MUCH COOLER LOW TEMPERATURES MONDAY NIGHT THROUGH
WEDNESDAY NIGHT WITH THE MERCURY BOTTOMING OUT IN THE 30 TO 35
DEGREE RANGE. HIGHS SHOULD GRADUALLY MODERATE TO THE FROM THE LOW
50S ON TUESDAY TO THE MID AND UPPER 50S ON THURSDAY. THIS PORTION OF
THE FORECAST IS EXPECTED TO REMAIN DRY ASIDE FROM LINGERING SHOWERS
EAST OF I 65 ON MONDAY EVENING.
&&
.HYDROLOGY...
* FORECAST OVERVIEW AND RAINFALL -
LATEST SUITE OF DETERMINISTIC AND ENSEMBLE GUIDANCE HAS NOT CHANGED
TOO MUCH BETWEEN THE 24/06Z AND 25/12Z RUNS. BOTH THE OPERATIONAL
GFS AND NAM RUNS CONTINUE TO SHOW AN AXIS OF HEAVY PRECIPITATION
FALLING JUST ALONG AND SOUTH OF THE OHIO RIVER. COMPARING THE
MODELS TO REALITY HAS SHOWN THE MODELS HAVE BEEN A LITTLE TOO FAR
NORTH WITH THEIR AXIS OF HEAVY PRECIPITATION. THE 24/12Z GFS
ENSEMBLE AND 24/09Z SREF ENSEMBLE MEANS ARE A BIT MORE TO THE
SOUTH...JUST ALONG AND NORTH OF THE BLUEGRASS AND WESTERN KY
PARWKAYS. SINCE PRECIPITATION SEEMS TO BE VERIFYING CLOSER TO THE
ENSEMBLES...WE ARE LEANING ON KEEPING OUR AXIS OF HEAVIEST PRECIP
ORIENTED IN CENTRAL KY...NEARLY PARALLEL TO THE BLUEGRASS AND
WESTERN KY PARKWAYS. IN GENERAL...THIS IS NOT MUCH OF A CHANGE IN
THE PREVIOUS FORECAST...BUT MAYBE JUST A HAIR NORTH OF WHERE WE
FORECASTING BEFORE.
RAINFALL THIS AFTERNOON AND EVENING WILL BE GENERALLY BE ON THE
LIGHT SIDE WITH LESS THAN 0.50 INCHES. HEAVY RAINS WILL MOVE BACK
IN LATER TONIGHT AND DURING THE OVERNIGHT HOURS ACROSS CENTRAL
KENTUCKY. STORM TOTAL RAINFALL OF 3-5 INCHES LOOKS LIKELY IN THE
HEAVY RAIN CORRIDOR. ELSEWHERE 2-4 INCHES OF RAINFALL STILL LOOKS
LIKELY THROUGH FRIDAY.
* BASINS OF CONCERN -
THE FOLLOWING BASINS ARE LIKELY TO EXPERIENCE HYDROLOGIC ISSUES OVER
THE NEXT 24-48 HOURS...GREEN...BARREN...ROUGH RIVER...ROLLING FORK
AND LICKING RIVER BASINS.
ON THE BARREN RIVER...DRAKES CREEK NEAR ALVATON WILL LIKELY GO INTO
FLOOD ON FRIDAY. AM EXPECTING TO SEE A RISE AT BOWLING GREEN...BUT
NOT THAT MUCH. ON THE GREEN RIVER...BROWNSVILLE WOODBURY AND
ROCHESTER ARE LIKELY TO HIT FLOOD STAGE ON FRIDAY. OVER ON THE
ROUGH RIVER...DUNDEE IS CURRENTLY RISING IS EXPECTED GO INTO FLOOD
ON FRIDAY.
OVER ON THE ROLLING FORK RIVER...WE SHOULD START TO SEE THE RIVER
RISE AT BOSTON LATER THIS AFTERNOON AND EVENING WITH A SHARP RISE
OCCURING OVERNIGHT. IT WILL LIKELY GO INTO FLOOD FRIDAY AFTERNOON
AND MAY GET CLOSE TO MODERATE FLOOD BY THE WEEKEND.
ON THE KENTUCKY RIVER...DIX DAM HAS HAD THEIR GATES OPEN ALLOWING
HERRINGTON LAKE TO DRAIN OFF A BIT. BASED ON OUR CALCULATIONS...WE
FIGURE THAT THEY CAN HANDLE ABOUT 3 INCHES OF RAIN...WHICH IS VERY
CLOSE TO WHAT WE'RE FORECASTING. THE RELEASE OF WATER AT THE DAM
PLUS THE RAINFALL WILL LEAD TO RISES ALONG THE KENTUCKY RIVER AT
HIGH BRIDGE AND FRANKFORT. AT THIS TIME WE EXPECT THESE STATIONS TO
STAY BELOW ACTION STAGE...BUT THIS COULD CHANGE OVER THE NEXT FEW
DAYS.
FURTHER EAST...WE'LL LIKELY SEE RISES ON THE LICKING RIVER AT
CYNTHIANA AND BLUE LICKS SPRINGS. ALSO WILL LIKELY SEE SOME RISES
OVER ON STONER CREEK IN PARIS KY AS WELL. CYNTHIANA AND BLUE LICKS
SPRINGS WILL LIKELY HIT FLOOD STAGE ON FRIDAY AS WELL.
WHILE WE WILL DRY OUT OVER THE WEEKEND...MUCH OF THE WATER IN THE
RIVERS FEEDING THE OHIO WILL CAUSE THE OHIO TO SEE A STEADY RISE
OVER THE WEEKEND. A SECONDARY WEATHER SYSTEM EARLY NEXT WEEK MAY
RESULT IN ADDITIONAL HEAVY RAINFALL WHICH COULD PUSH SEVERAL POINTS
ALONG THE OHIO INTO FLOOD. MOST LIKELY WE WOULD EXPECT TO SEE TELL
CITY AND CANNELTON HIT FLOOD STAGE.
IF YOU LIVE IN A FLOOD PRONE AREA ALONG ANY CREEK OR STREAM IN
CENTRAL KENTUCKY...KEEP ABREAST OF THE WATER LEVELS AND BE PREPARED
TO SEEK HIGHER GROUND IF FLOODING OCCURS.
* SIGNIFICANT CHANGES -
BASED ON THE DATA ABOVE...WE HAVE ONLY MADE SMALL CHANGES TO OUR
HEAVY RAINFALL AXIS. IN GENERAL...WE STILL FEEL IT WILL BE CENTERED
ACROSS CENTRAL KENTUCKY...WITH A SLIGHT NORTHWARD ADJUSTMENT NOTED.
* CONFIDENCE LEVEL -
CONFIDENCE IS VERY HIGH FOR REACHING ACTION/FLOOD STAGE FOR GAUGES
ALONG PORTIONS OF THE GREEN/BARREN/ROUGH RIVER/ROLLING FORK AND THE
LICKING RIVER BASINS.
CONFIDENCE IS MODERATE FOR REACHING ACTION/FLOOD STAGE FOR GAUGES
ALONG THE KENTUCKY RIVER.
* GRAPHICAL INFORMATION -
FOR THE LATEST FORECASTS AND GRAPHICAL INFORMATION SEE OUR INTERNET
WEBSITE FOR RIVERS AND LAKES AT...
HTTP://WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=LMK
&&
.AVIATION (06Z TAF ISSUANCE)...
SURFACE LOW QUICKLY HAS MOVED JUST WEST OF KBWG THIS HOUR. CHANCE
FOR DAMAGING WINDS DECREASING QUICKLY AT TAF SITES...WITH KLEX ONLY
SITE LEFT FOR THUNDERSTORM WINDS. GIVEN HOW FAR INTO THE COOL SECTOR
THEY ARE DO NOT EXPECT MUCH THERE HOWEVER. WILL SEE GUSTY WINDS TO
20-25 KNOTS JUST WITH THE TIGHT PRESSURE GRADIENT ACROSS THE REGION
AS THE LOW EJECTS TO THE NORTHEAST. WILL SEE CIGS CONTINUE TO BE A
PROBLEM THROUGH THE MORNING AS LOW-LEVEL MOISTURE HANGS AROUND FOR A
BIT. THEN CIGS SHOULD IMPROVE IN THE AFTERNOON WITH GUSTS DOWN AS
WELL AS THE LOW PULLS FAR TO THE NORTHEAST.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH UNTIL 7 AM EST /6 AM CST/ FRIDAY FOR
KYZ023>043-045>049-053>057-061>067-070>078-081-082.
IN...NONE.
&&
MESOSCALE......RJS/AML
SHORT TERM.....MJ
LONG TERM......BJS
HYDROLOGY......RJS
AVIATION.......RJSHazardous weather outlook, Feb 24, 8:52 PM EST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
852 PM EST THU FEB 24 2011
KYZ023>043-045>049-053>057-061>067-070>078-081-082-260200-
HANCOCK KY-BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-
BULLITT KY-JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-
FRANKLIN KY-SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-
WOODFORD KY-FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-
WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-
BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-
GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-
SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-
RUSSELL KY-CUMBERLAND KY-CLINTON KY-
852 PM EST THU FEB 24 2011 /752 PM CST THU FEB 24 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA.
.DAY ONE...TONIGHT.
HEAVY RAIN AND SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT AS
STRENGTHENING LOW PRESSURE MOVES INTO OUR REGION. A WARM FRONT
WILL CONTINUE TO LIFT NORTH THIS EVENING...FOLLOWED BY A COLD
FRONT OVERNIGHT. WIDESPREAD ADDITIONAL RAINFALL OF 1 TO 3 INCHES
IS EXPECTED OVER CENTRAL KENTUCKY DURING THIS TIME FRAME. THIS
WILL BRING TOTAL RAINFALL AMOUNTS OF 3 TO 4 INCHES WITH A FEW
LOCATIONS PICKING UP AS MUCH AS 5 INCHES. THIS AMOUNT OF RAINFALL
COULD CAUSE FLOODING PROBLEMS...ESPECIALLY TONIGHT WHEN THE
HEAVIEST RAINS ARE EXPECTED...THEREFORE A FLASH FLOOD WATCH HAS
BEEN ISSUED.
IN ADDITION...THERE IS A TORNADO WATCH IN EFFECT FOR SOUTH CENTRAL
KENTUCKY. DAMAGING WINDS AND ISOLATED TORNADOS WILL BE THE MAIN
THREATS AS A SQUALL LINE MOVES THROUGH THE AREA TONIGHT. ISOLATED
INSTANCES OF SEVERE HAIL MAY BE POSSIBLE AS WELL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
ANOTHER STORM SYSTEM WILL AFFECT THE REGION SUNDAY THROUGH MONDAY
WHICH COULD BRING ADDITIONAL HEAVY RAINFALL AND THUNDERSTORMS.
POTENTIAL FOR FLASH FLOODING AND RIVER FLOODING WILL HAVE TO BE
MONITORED IF EXPECTED RAINFALL AMOUNTS FROM THURSDAY AND THURSDAY
NIGHT ARE REALIZED. GUSTY WINDS AND DANGEROUS CLOUD TO GROUND
LIGHTNING WILL BE THE MAIN THREAT WITH THE THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL TOTALS AS WELL AS ANY
STORM DAMAGE OR HAIL TO THE NATIONAL WEATHER SERVICE THIS TONIGHT.
INZ076>079-083-084-089>092-260200-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-
852 PM EST THU FEB 24 2011 /752 PM CST THU FEB 24 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KENTUCKY.
.DAY ONE...TONIGHT.
HEAVY RAIN AND SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT AS
STRENGTHENING LOW PRESSURE MOVES INTO OUR REGION. A WARM FRONT
SETTLING TO THE SOUTH OF THE OHIO RIVER WILL PRECEDE COLD FRONTAL
PASSAGE TONIGHT AS THE LOW MOVES THROUGH THE AREA. ADDITIONAL
WIDESPREAD RAINFALL OF 1 TO 2 INCHES IS EXPECTED DURING THIS TIME
FRAME. TOTAL RAINFALL FOR THE EVENT IS EXPECTED TO BE BETWEEN 2 TO
3 INCHES. THE HEAVY RAINS WILL CAUSE BRIEF PONDING OF WATER ON
ROADWAYS AND REDUCED VISIBILITIES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
ANOTHER STORM SYSTEM WILL AFFECT THE REGION SUNDAY THROUGH MONDAY
WHICH COULD BRING ADDITIONAL HEAVY RAINFALL AND THUNDERSTORMS.
POTENTIAL FOR FLASH FLOODING AND RIVER FLOODING WILL HAVE TO BE
MONITORED IF EXPECTED RAINFALL AMOUNTS FROM THURSDAY AND THURSDAY
NIGHT ARE REALIZED. GUSTY WINDS AND DANGEROUS CLOUD TO GROUND
LIGHTNING WILL BE THE MAIN THREAT WITH THE THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL TOTALS TO THE NATIONAL
WEATHER SERVICE TONIGHT.
MJ/BJS/AML
In the hours before
Local storm report, Feb 24, 11:13 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1113 PM EST THU FEB 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 PM TSTM WND GST 3 W PLUM SPRINGS 37.02N 86.43W
02/24/2011 M60 MPH WARREN KY TRAINED SPOTTER
60 MPH GUST MEASURED AT WKY MET LAB. SUSTAINED 45 MPH.
&&
EVENT NUMBER LMK1100136
RJSSpecial weather statement, Feb 24, 11:15 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1115 PM EST THU FEB 24 2011
KYZ045-046-053-054-063>065-250445-
GREEN-HART-LARUE-MARION-NELSON-TAYLOR-WASHINGTON-
1115 PM EST THU FEB 24 2011
...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
STRONG WINDS...
AT 1111 PM EST/1011 PM CST/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES
SOUTHWEST OF BARDSTOWN TO 9 MILES EAST OF HODGENVILLE...TO 9 MILES
SOUTHWEST OF MUNFORDVILLE...AND MOVING NORTHEAST AT 50 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR...AND STRONG GUSTY WINDS OF AROUND 50
MPH...ARE EXPECTED WITH THESE STORMS.
* THESE STORMS WILL ALSO IMPACT...
SPRINGFIELD...
MUNFORDVILLE...
LEBANON...
GREENSBURG...
CAMPBELLSVILLE...
BOTLAND AND LEGRANDE...
THREE SPRINGS AND REX...
PIERCE AND SAINT CATHARINE...
THURLOW AND NEWT...
THESE STORMS WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE
MARKERS 58 AND 65.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS
RADIO...WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR
LATER UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3717 8569 3718 8569 3717 8574 3718 8606
3721 8606 3733 8590 3752 8575 3777 8559
3784 8504 3768 8505 3754 8514 3716 8549
TIME...MOT...LOC 0414Z 247DEG 48KT 3772 8551 3755 8554
3734 8573 3720 8595
ALLocal storm report, Feb 24, 11:19 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1119 PM EST THU FEB 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM TSTM WND DMG 6 E FRANKLIN 36.73N 86.47W
02/24/2011 SIMPSON KY EMERGENCY MNGR
TREE DOWN ACROSS HIGHWAY 100.
&&
EVENT NUMBER LMK1100137
MRCLocal storm report, Feb 24, 11:22 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1122 PM EST THU FEB 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM TSTM WND DMG 7 WNW HAYWOOD 36.99N 86.08W
02/24/2011 BARREN KY TRAINED SPOTTER
TREES DOWN IN WESTERN PARTS OF BARREN COUNTY.
&&
EVENT NUMBER LMK1100138
MRCLocal storm report, Feb 24, 11:35 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1135 PM EST THU FEB 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM TSTM WND DMG 6 SW BON AYR 36.99N 86.14W
02/24/2011 BARREN KY TRAINED SPOTTER
A GARAGE WAS DAMAGED ON LITTRELL ROAD.
&&
EVENT NUMBER LMK1100139
MRCSpecial weather statement, Feb 24, 11:44 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1144 PM EST THU FEB 24 2011
KYZ039-040-046-047-054-055-064>066-250515-
ANDERSON-BOYLE-CASEY-GREEN-MARION-MERCER-TAYLOR-WASHINGTON-WOODFORD-
1144 PM EST THU FEB 24 2011
...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
STRONG GUSTY WINDS...
AT 1139 PM EST/1039 PM CST/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15
MILES SOUTHEAST OF TAYLORSVILLE...TO LEBANON...TO GREENSBURG...AND
MOVING NORTHEAST AT 50 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN...AND STRONG
GUSTY WINDS OF AROUND 50 MPH...ARE EXPECTED WITH THESE STORMS.
* THESE STORMS WILL ALSO IMPACT...
VERSAILLES...
SPRINGFIELD...
LEBANON...
HARRODSBURG...
GREENSBURG...
FOX CREEK AND FEATHERSBURG...
STRINGTOWN AND TYRONE...
TALMAGE AND JACKTOWN...
NEEDMORE AND MUNDYS LANDING...
THESE STORMS WILL AFFECT THE BLUEGRASS PARKWAY BETWEEN MILE MARKERS
42 AND 68.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG WINDS WITH THESE STORMS CAN TOPPLE WEAKLY ROOTED TREES...AND
DOWN POWER LINES. TAKE PRECAUTIONS NOW TO SECURE TRASH CANS...LAWN
FURNITURE AND OTHER LOOSE OUTDOOR OBJECTS. MOTORISTS IN HIGH PROFILE
VEHICLES SHOULD USE CAUTION.
STAY TUNED TO NOAA ALL HAZARDS RADIO...WEATHER.GOV/LOUISVILLE ON THE
INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3725 8558 3750 8537 3789 8518 3789 8516
3793 8517 3796 8515 3808 8468 3772 8473
3771 8475 3764 8474 3758 8479 3755 8486
3747 8487 3732 8497 3730 8516 3731 8518
3730 8520
TIME...MOT...LOC 0443Z 241DEG 60KT 3792 8507 3755 8520
3736 8539
ALThunderstorm Wind, Boyle
- When
- February 25, 12:07 AM EST
- Where
- Boyle County, 2.14 mi NE of Gwinn Is
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.700, -84.770
Multiple trees were blown down on Highway 33 near the Mercer county line.
Flash Flood, Russell
- When
- February 25, 12:30 AM CST to 1:30 AM CST
- Where
- Russell County, 1.16 mi SSE of Middletown to 0.99 mi SSE of Middletown
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.005, -85.061
Halfacre road was closed due to flooding.
Flash Flood, Russell
- When
- February 25, 12:30 AM CST to 1:30 AM CST
- Where
- Russell County, 1.71 mi NNE of Dallo to 1.78 mi NNE of Dallo
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.092, -84.966
Mt. Eden road was partially closed due to flooding.
Flash Flood, Taylor
- When
- February 25, 1:33 AM EST to 2:33 AM EST
- Where
- Taylor County, 1.67 mi WNW of Campbellsville Arpt to 1.61 mi ENE of Lorain
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.356, -85.349
Miller Park Dr. was closed due to flooding.
Flash Flood, Taylor
- When
- February 25, 1:33 AM EST to 2:33 AM EST
- Where
- Taylor County, 2.04 mi WSW of Spurlington to 1.91 mi WSW of Spurlington
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.409, -85.315
Palestine Rd. was closed due to flooding.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Kansas, February 25 to 26, 20113 deaths · 1 injured · $90,000 · 4 events
- Debris Flow and Flood in California, February 25, 20111 death · $240,000 · 5 events
- Strong Wind in North Carolina, February 25, 2011$3.0 million · 3 events
- Winter Storm and Avalanche in California, February 25 to 28, 2011$503,000 · 14 events
- High Wind and Strong Wind in New Jersey, February 25, 2011$325,000 · 53 kt wind · 21 events
- Winter Storm in New York, February 25, 2011$325,000 · 17 events
- Damaging Winds in Tennessee, February 25, 2011$174,000 · 55 kt wind · 17 events
- High Wind and Strong Wind in Pennsylvania, February 25, 2011$215,000 · 55 kt wind · 10 events
- Winter Storm and Winter Weather in Vermont, February 25, 2011$140,000 · 16 events
- High Wind in Delaware, February 25, 2011$200,000 · 57 kt wind · 4 events
- High Wind in Tennessee, February 25, 2011$74,000 · 78 kt wind · 13 events
- High Wind in Virginia, February 25, 2011$53,000 · 55 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287080, 287083, 287085, 287088, 287089.